Massachusetts, 2007

Hail and Lightning Strike in Massachusetts, May 10, 2007

May 10, 2007 · NWS BOX · 6 events in 3 counties and zones

A moist and unstable atmosphere developed in advance of a cold|front on the 10th. The result was strong instability which|aided in the formation of thunderstorms which produced large|hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A moist and unstable atmosphere developed in advance of a cold|front on the 10th. The result was strong instability which|aided in the formation of thunderstorms which produced large|hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 10, 10:00 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, May 10, 10:00 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1100 AM EDT THU MAY 10 2007

.SYNOPSIS...
SUMMER LIKE WARMTH WILL CONTINUE INTO FRIDAY AWAY FROM THE SOUTH
COAST. AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE ACROSS THE
INTERIOR THIS AFTERNOON/EVENING. A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS EXISTS ON FRIDAY...AS A COLD FRONT MOVES THROUGH THE
REGION. COOLER AND DRIER WEATHER WILL FOLLOW SATURDAY AND INTO EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DENSE FOG ADVISORY EXPIRED AT 11 AM. VISIBILITIES HAVE BEGUN TO
IMPROVE ALONG S COAST...CAPE COD AND ISLANDS LATE THIS MORNING.
NANTUCKET IS STILL REPORTING DENSE FOG BUT CONDITIONS ARE EXPECTED TO
IMPROVE THERE WITHIN A COUPLE OF HOURS. MAIN CONCERN FOR DENSE FOG
THIS AFTERNOON IS ON S COASTAL WATERS.

LOW CLOUDS HAVE ERODED ON MUCH OF S COAST BUT IS MORE PERSISTENT ON
CAPE COD AND ISLANDS. WE EXPECT TO SEE SOME BREAKS IN STRATUS DECK
EARLY THIS AFTERNOON...BEFORE CLOUDS/FOG BECOME MORE WIDESPREAD
BETWEEN 3 AND 6 PM.

AS FOR SHOWER/TSTM THREAT...MOST OF THE REGION WILL REMAIN DRY
THIS AFTERNOON AS ACTIVITY IS FOCUSED CLOSER TO UPPER LOW AND SURFACE
COLD FRONT OVER WESTERN/CENTRAL NY. HOWEVER...12Z NAM CONTINUES TO
INDICATE A LOW CHANCE OF SHOWERS OR ISOLATED THUNDERSTORMS LATE THIS
AFTERNOON FROM E SLOPES OF BERKSHIRES INTO CT VALLEY...AS A WEAK
SHORT WAVE REACHES WESTERN NEW ENGLAND.

SPC HAS A SLIGHT RISK OF SEVERE WEATHER TO OUR W TODAY...BUT DOES
INCLUDE FAR WESTERN MA. THIS IS MAINLY FOR ANY ACTIVITY THAT REACHES
NEW ENGLAND BEYOND NEAR TERM PERIOD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
SHOWERS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT FROM WEST TO EAST
/ESPECIALLY NORTHWEST OF I95/...IN RESPONSE TO SHORT WAVE MOVING
ACROSS THE REGION. DESPITE SURFACE COLD FRONT LAGGING WELL BEHIND
MID LEVEL TROF...MODELS AGREE ON SUFFICIENT MID LEVEL LIFT/INSTAB
AND DEEP LAYER MOISTURE FOR INCREASED SHOWER THREAT. GIVEN MARGINAL
MID LEVEL INSTAB AND LIFT...INCLUDED A SLIGHT CHANCE OF THUNDER.

AREAS OF DENSE FOG WILL LIKELY OVERSPREAD THE SOUTH COAST AND
ISLANDS TONIGHT AND MAY TRAVERSE FARTHER NORTH AS BOUNDARY LAYER
FLOW BECOMES MORE SOUTHERLY.  IT WILL BE ANOTHER MILD NIGHT AS
TEMPERATURES ONLY DIP INTO THE UPPER 50S AND LOWER 60S AS DEW PTS
REMAIN SOMEWHAT HIGH FOR THIS TIME OF YEAR.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
ELEVATED SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS SHOULD
BE ON GOING AT 12Z FRIDAY...GENERALLY TO THE NORTHWEST OF I-95.
THIS IS IN RESPONSE TO STRONG SHORTWAVE MOVING ACROSS THE REGION.
THE SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE
EASTERN HALF OF THE REGION DURING THE MORNING HOURS.

THE UPPER LEVEL ENERGY MOVES EAST OF THE REGION FRIDAY
AFTERNOON...BUT THE COLD FRONT LAGS BEHIND.  WITH MID LEVELS OF THE
ATMOSPHERE DRYING...WE SHOULD SEE PARTIAL SUNSHINE DEVELOP AWAY FROM
THE SOUTH COAST/CAPE/ISLANDS.  EVEN THOUGH THE MAIN DYNAMICS WILL
HAVE PASSED TO THE EAST OF THE REGION...SURFACE DEWPOINTS SHOULD
RISE INTO THE LOWER 60S.  ITS FAIRLY COLD ALOFT WITH 700 MB
TEMPERATURES AROUND +2C.  MOS GUIDANCE LOOKS TOO COOL TO THE
NORTHWEST OF I-95...WHERE VEERING WINDS SHOULD ALLOW THE MERCURY TO
RISE BETWEEN 75 AND 80 DEGREES.  THIS WILL PROVIDE BETWEEN 500 AND
1000 J/KG OF CAPE.  THEREFORE...WE DO EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THE COLD FRONT FRIDAY AFTERNOON.
WILL RUN WITH 30 TO 40 POPS SINCE AREAL COVERAGE MAY BE SOMEWHAT
LIMITED WITH THE MID LEVEL DRYING.  WIND FIELDS AND INSTABILITY
PARAMETERS DO NOT APPEAR TO BE ENOUGH FOR SEVERE WEATHER...BUT A FEW
OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

AS IS TYPICAL FOR THIS TIME OF YEAR...A STRONG MARINE LAYER WILL BE
EXIST SOUTHEAST OF I-95 WITH SOUTH TO SOUTHWEST SURFACE WINDS.  IN
FACT...PORTIONS OF THE SOUTH COAST SHOULD ONLY SEE HIGHS IN THE 60S
AND NANTUCKET SHOULD REMAIN IN THE UPPER 50S.  THEREFORE...THE
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD RAPIDLY WEAKEN AS THEY
MOVE SOUTHEAST OF THE I-95 CORRIDOR INTO THE MORE STABLE AIR.
THEREFORE...WILL JUST CARRY SLIGHT CHANCE POPS ACROSS THIS REGION.

DRIER AIR WILL WORK INTO THE REGION FRIDAY NIGHT.  MEX GUIDANCE
LOOKS GOOD WITH LOWS IN THE UPPER 40S TO LOWER 50S...WITH MID 50S
EXPECTED IN THE URBAN HEAT ISLAND OF BOSTON.

A COOLER BUT BEAUTIFUL WEEKEND IS IN STORE FOR SOUTHERN NEW
ENGLAND.  THE 00Z GFS IS AN OUTLIER AND BRINGS RAIN TO THE REGION
SOUTH OF THE MA PIKE SATURDAY NIGHT AND SUNDAY MORNING.
HOWEVER...ITS NOT SUPPORTED BY ITS ENSEMBLES OR ANY OTHER MODEL.
THEREFORE...WILL CONTINUE WITH A DRY FORECAST WITH MOSTLY CLEAR TO
PARTLY CLOUDY SKIES.  HIGH TEMPERATURES SHOULD BE WELL UP INTO THE
60S TO NEAR 70...ALTHOUGH IT WILL BE A BIT COOLER ALONG THE COAST
WITH SEA BREEZES.  THE DRY AIRMASS IN PLACE SHOULD ALLOW FOR LOW
TEMPERATURES TO FALL INTO THE 30S ACROSS THE OUTLYING AREAS...SO WE
WILL HAVE TO BE CONCERNED ABOUT THE POTENTIAL FOR FROST PARTICULARLY
ACROSS NORTHWEST MA AND SOUTHWEST NH.  MEANWHILE... LOW TO MID 40S
ARE EXPECTED IN THE URBAN HEAT ISLANDS OF BOSTON AND PROVIDENCE.

WARMER MID LEVEL AIR WILL WORK BACK INTO THE REGION ON MONDAY.
THEREFORE...WILL GO WITH HIGHS MAINLY IN THE UPPER 60S AND LOWER 70S
WHICH IS A TAD ABOVE GUIDANCE.

THE NEXT COLD FRONT WILL BRING THE CHANCE OF RAIN SHOWERS MONDAY
NIGHT AND OR TUESDAY.  HIGHS SHOULD AT LEAST WARM WELL INTO THE 70S
ON TUESDAY AND TACKED ON A FEW DEGREES TO GUIDANCE NUMBERS.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR EXPECTED INTO AFTERNOON EXCEPT FOR IFR ON IMMEDIATE S COAST...
CAPE COD AND ISLANDS. BRIEF WINDOW OF VFR POSSIBLE THERE 17Z- 20Z
BEFORE IFR/LIFR RETURNS AND LASTS INTO FRI MORNING.

FOR REST OF TERMINALS...CONDITIONS WILL LOWER TO MVFR AFTER 00Z
WITH AREAS OF IFR NEAR COAST.

OUTLOOK FRIDAY THROUGH MONDAY:
VLIFR CEILINGS POSSIBLE ON THE SOUTH COAST/CAPE/ISLANDS FRIDAY
MORNING...WITH MVFR/MARGINAL IFR CONDITIONS EXPECTED ELSEWHERE.
CONDITIONS SHOULD IMPROVE TO VFR NORTHEAST OF I-95 FRIDAY AFTERNOON
EXCEPT FOR LOCAL REDUCTIONS POSSIBLE IN SCATTERED
SHOWERS/THUNDERSTORMS.  CONDITIONS WILL PROBABLY REMAIN AT IFR/MVFR
ALONG THE SOUTH COAST/CAPE AND ISLANDS THROUGH THE AFTERNOON.  ALL
LOCATIONS SHOULD SEE VFR CONDITIONS BY FRIDAY NIGHT BEHIND THE COLD
FRONT.  VFR CONDITIONS WILL CONTINUE RIGHT THROUGH THE WEEKEND AND
PROBABLY INTO AT LEAST PART OF MONDAY.

&&

.MARINE...
MARINE WEATHER STATEMENT HAS BEEN ISSUED FOR AREAS OF DENSE FOG ON
S COASTAL WATERS. FOG WILL THIN THIS AFTERNOON...ESPECIALLY NEAR
SHORE...BEFORE REFORMING TONIGHT.

AS FOR WAVES/SEAS...SOUTHEAST SWELLS OF 2-4 FT ACROSS THE SOUTHERN
WATERS WILL CONTINUE INTO TONIGHT. THESE SWELLS ARE FROM THE
SUBTROPICAL LOW OFF THE SOUTHEAST STATES. FOR THE EASTERN MA
WATERS...ONLY 1-2 FT SWELLS WILL IMPACT THIS AREA THROUGH TONIGHT.

IN THE LONG TERM...AREAS OF DENSE FOG OVER THE WATERS WILL CONTINUE
TO RESTRICT VISIBILITIES ON FRIDAY.  A COLD FRONT WILL MOVE THROUGH
THE WATERS FRIDAY NIGHT...FINALLY SCOURING OUT THE FOG.
OTHERWISE...WE MAY HAVE A BRIEF PERIOD OF MARGINAL SCA WINDS EARLY
SATURDAY MORNING BEHIND THE COLD FRONT.  OTHERWISE...IT LOOKS RATHER
QUITE ON THE WATERS THROUGH EARLY NEXT WEEK.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK
NEAR TERM...JWD
SHORT TERM...NOCERA
LONG TERM...FRANK
AVIATION...JWD
MARINE...JWD
Hazardous weather outlook, May 10, 4:04 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
504 AM EDT THU MAY 10 2007

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-110915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
504 AM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY. HOWEVER...SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020-021-RIZ005>008-110915-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
504 AM EDT THU MAY 10 2007

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022>024-110915-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
504 AM EDT THU MAY 10 2007

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-270-110915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM-
504 AM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS...MASSACHUSETTS COASTAL WATERS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL PERSIST ACROSS THE SOUTH COASTAL WATERS NORTHWARD
INTO CAPE COD BAY AND THE ADJACENT WATERS. FOG MAY BRIEFLY BURN OFF
THIS AFTERNOON AND THEN REDEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DENSE FOG MAY LINGER INTO FRIDAY MORNING ACROSS THE SOUTH COASTAL WATERS
INCLUDING CAPE COD BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 lightning. Local standard time, as filed.

Hail, Franklin

When
May 10, 1:39 PM EST to 1:45 PM EST
Where
Franklin County, Charlemont
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.630, -72.880

Lightning, Worcester

When
May 10, 3:21 PM EST
Where
Worcester County, Holden
Property damage
$2,000
Reported by
Newspaper
Coordinates
42.350, -71.850

A thunderstorm moved through Holden during the late afternoon hours on the 10th. Lightning struck two houses - blowing apart a chimney on one and setting fire to another. No injuries were reported.

Hail, Hampshire

When
May 10, 4:27 PM EST to 4:29 PM EST
Where
Hampshire County, Pelham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.400, -72.400

Hail, Franklin

When
May 10, 5:35 PM EST to 5:38 PM EST
Where
Franklin County, Rowe
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.700, -72.900

Hail, Franklin

When
May 10, 6:20 PM EST to 6:23 PM EST
Where
Franklin County, Rowe
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.700, -72.900

Hail, Franklin

When
May 10, 6:25 PM EST to 6:28 PM EST
Where
Franklin County, Rowe
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.700, -72.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34061, 34070, 34062, 34063, 34065, 34067.